Article Text

PDF

Malformations, withdrawal manifestations, and hypoglycaemia after exposure to valproate in utero.
  1. E Thisted,
  2. F Ebbesen
  1. Department of Paediatrics, Aalborg Hospital, Denmark.

    Abstract

    An unselected series is presented of 17 infants born to epileptic mothers and exposed to sodium valproate during pregnancy. Nine infants had minor abnormalities and of these infants five also had major malformations, described as the 'fetal valproate syndrome'. The most frequent malformation was congenital heart disease. Nine of the infants had manifestations of withdrawal, such as irritability, jitteriness, abnormalities of tone, seizures, and feeding problems. Four of these infants had an unrelated hypoglycaemia. The frequency of withdrawal symptoms was significantly related to the dose of valproate given to the mothers in the third trimester, and there was a tendency for both the frequency of the minor abnormalities and the major malformations to be related to the valproate dosage in the first trimester.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.